Alert archive / Nebraska / Tornado Warnings in 2023

Tornado Warning 20, NWS Hastings, NE

September 21, 2023Harlan County, Kearney County, Phelps County, Nebraska

NWS Hastings, NE issued this tornado warning at Sep 21, 2023, 4:00 PM CDT for Harlan County, Kearney County, Phelps County, Nebraska. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 21, 2023, 4:00 PM CDT (21:00 UTC)
Expired
Sep 21, 2023, 4:23 PM CDT
In force
23 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

Counties Harlan County, NE, Kearney County, NE, Phelps County, NE

The radar

The Grand Island radar (KUEX), 69 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 21, 2:51 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2023-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 912 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2023-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
912 J/kg
Mixed-layer CIN
-259 J/kg
Mixed-layer LCL
1393 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

902 
WFUS53 KGID 212100
TORGID
NEC083-099-137-212145-
/O.NEW.KGID.TO.W.0020.230921T2100Z-230921T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Hastings NE
400 PM CDT Thu Sep 21 2023

The National Weather Service in Hastings has issued a

* Tornado Warning for...
  Southeastern Phelps County in south central Nebraska...
  Southwestern Kearney County in south central Nebraska...
  Northeastern Harlan County in south central Nebraska...

* Until 445 PM CDT.
    
* At 400 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Funk, or near Holdrege, moving north at 25 mph.

  HAZARD...Tornado and ping pong ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Holdrege, Axtell, Wilcox, Funk, and Ragan. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4052 9941 4050 9910 4035 9916 4035 9918
      4030 9918 4026 9920 4029 9941
TIME...MOT...LOC 2100Z 195DEG 23KT 4042 9927 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

Moritz
2 follow-up statements
464 
WWUS53 KGID 212118
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
418 PM CDT Thu Sep 21 2023

NEC083-099-137-212145-
/O.CON.KGID.TO.W.0020.000000T0000Z-230921T2145Z/
Phelps NE-Kearney NE-Harlan NE-
418 PM CDT Thu Sep 21 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR
SOUTHEASTERN PHELPS...WEST CENTRAL KEARNEY AND NORTHEASTERN HARLAN
COUNTIES...
    
At 418 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Ragan, or near Holdrege, moving northeast at 15 mph.

HAZARD...Tornado and half dollar size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Holdrege, Axtell, Wilcox, Funk, and Ragan. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4029 9922 4035 9939 4042 9940 4052 9937
      4050 9910 4035 9918
TIME...MOT...LOC 2118Z 205DEG 14KT 4038 9928 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN

$$

Moritz
835 
WWUS53 KGID 212123
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
423 PM CDT Thu Sep 21 2023

NEC083-099-137-212133-
/O.CAN.KGID.TO.W.0020.000000T0000Z-230921T2145Z/
Phelps NE-Kearney NE-Harlan NE-
423 PM CDT Thu Sep 21 2023

...THE TORNADO WARNING FOR SOUTHEASTERN PHELPS...WEST CENTRAL KEARNEY
AND NORTHEASTERN HARLAN COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.  However, some hail is 
still possible with this thunderstorm.

A Tornado Watch remains in effect until 1000 PM CDT for south central
Nebraska.

LAT...LON 4029 9922 4035 9939 4042 9940 4052 9937
      4050 9910 4035 9918
TIME...MOT...LOC 2122Z 195DEG 23KT 4041 9927 

$$

Moritz

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at Sep 21, 1:54 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Sep 21, 1:54 PM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
154 PM CDT Thu Sep 21 2023

.DISCUSSION...(This evening through Thursday)
Issued at 133 PM CDT Thu Sep 21 2023

Key Messages:

* Thunderstorms chances the next 48 hours or so are main focus of
  the forecast, and to what extent the area could see severe
  weather.

* The forecast returns to "mostly dry" in the mid/longer period
  with temperatures at or slightly above seasonal normals.

Deck of low/mid level clouds across the forecast in response to
deep moisture return and warm advection ahead of western US trough
and lead shortwave moving in Colorado region. Surface dewpoints
"up there" for late September...well into the 60s. With the clouds
have come scattered showers and cooler temperatures, especially
across the northern forecast area which has had an outflow from
morning thunderstorms in northeast Nebraska move through.

Tonight the issue is thunderstorms, coverage and severity. The
bottom line is there is uncertainty in both coverage and intensity
but also enough "juice" to support some strong/severe storms for
a time. First, the mid-level showers may perk up a bit as they
move northeast across the areas the next 3-4 hours. Not looking
for severe weather but a strong storm or two southeast of Hastings
is possible. The main severe risk initially appears to be just
west of the forecast, in southwest Nebraska on the lead edge
of the deep moisture and differential heating. Initial storm
development there could be severe in the later afternoon, but
development farther into southern Nebraska in the 6 to 9 pm
timeframe appears probable. This convection has the potential to
produce large hail and strong winds. Some, discrete supercell in
the early evening will be worth watching for a tornado, but
personally think that is more likely just west. By mid/later
evening, a decent low level jet will promote more development and
sustainability to the east across much of the forecast area it
appears. Again, severe storms possible, but overall severity
should wane toward midnight. Should the storms develop in this
manner, there will be some decent rain to measure in a few
people's rain gauge.

The upper level low and and main front move through on Saturday
morning. Prior to that, rain/storm chances Friday favor north of
the forecast area. Although we display 40-50% rain chances north
of I-80 tomorrow night, I think that may be too high. Same vote
for Saturday, as the frontal timing and proximity of the low don't
suggest real great rain chances. Expect to see those chances
tighten up and decrease Saturday in the east. Temperatures will
drop a bit behind the front (from early this week) but still hold
around normal for the weekend.

Unfortunately, time has been sparse to look much at the longer term
part of the forecast...roughly Sunday through Thursday. In
general, an upper level ridge aloft will temporary assert itself
for a few days keep much of the area mainly dry. Having said that,
there small chances for showers/isolated thunderstorms. One is in
the eastern areas Monday/Tuesday. Those are tied to the weekend
upper low sort of shearing apart over eastern NE/IA. Pretty big
assumption at this point and I would not be surprised if those
eventually disappeared. And I would not bet too much on the rain
chances later in the week just yet either. There is a LOT more dry
than wet next week. Temperatures will be normal to slightly above
normal (normal highs next week 73-79 degrees)which has been the
trend much of September. And with morning lows in the lower/middle
50s, that is a pretty pleasant week for the first full week of
autumn. Lighter winds early in the week will pick up and becoming
more steady about midweek ahead of the potential trough by next
weekend.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Friday)
Issued at 1158 AM CDT Thu Sep 21 2023

Expect scattered low level clouds through early afternoon, but the
area generally see VFR. Expect a chance of thunderstorms across
the area this evening and overnight. Timing is a bit questionable
at this time, but for the TAFs started them around 22Z this
evening...left it as VCTS until timing can be better nailed down.
A few showers will follow the thunderstorms early Friday morning,
with CIGS falling into IFR or maybe even LIFR around sunrise
through the end of the period, although showers should move out
during the morning Friday.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...NOAA/NWS/Moritz
AVIATION...Hickford
Hazardous weather outlook, Sep 21, 3:01 PM CDT, 59 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
301 PM CDT Thu Sep 21 2023

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
221200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
301 PM CDT Thu Sep 21 2023

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Late this Afternoon and Tonight.

A tornado watch is in effect until 10 pm for areas along and
west of a line from Lexington Nebraska...to Alma...to Stockton
Kansas.

Initially, isolated thunderstorms late this afternoon will move
southwest to northeast across the area, and could be briefly
strong with small hail and gusty winds through 5 or 6 pm.

After about 5 pm, thunderstorms in western Nebraska are expected
to slide east into at least parts of the area. Severe weather is
possible, mainly before midnight. Large hail to size of golf
balls and wind gusts to 60 mph will be possible from strongest
storms this evening. To the west of a Lexington Nebraska to
Alma, to Stockton Kansas line, a brief tornado can't be ruled out
from any isolated supercell in that region.

Later in the evening, the storms will congeal and may produce
locally strong winds as the move east, and eventually out of
the area after midnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Isolated, non-severe storms are possible early Friday in south
central Nebraska.

Friday evening and early Saturday, there is a marginal risk for
severe weather across the area. It appears thunderstorms Friday
night and early Saturday will favor south central Nebraska for
coverage, and especially north of Interstate 80. Quarter size
hail
and isolated wind gusts are possible.

The main risk for thunderstorm Saturday morning will be along
and east of U.S. Highway 81 from Columbus to Hebron Nebraska.
By Saturday evening, the risk for thunderstorms will move east
and end across the area.

.SPOTTER INFORMATION STATEMENT...

Any reports of severe weather tonight, including tornadoes,
funnel clouds, hail and damaging winds, will be appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, Sep 21, 3:21 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Hastings NE
321 PM CDT Thu Sep 21 2023

KSZ019-212045-
Mitchell KS-
321 PM CDT Thu Sep 21 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MITCHELL COUNTY
THROUGH 345 PM CDT...

At 321 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Barnard, or 11 miles south of Beloit, moving northeast
at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Simpson around 335 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3934 9819 3949 9793 3922 9793 3922 9813
TIME...MOT...LOC 2021Z 242DEG 22KT 3930 9806

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Wekesser
Special weather statement, Sep 21, 3:30 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Hastings NE
330 PM CDT Thu Sep 21 2023

NEZ075-085-212115-
Adams NE-Webster NE-
330 PM CDT Thu Sep 21 2023

...A STRONG THUNDERSTORM WILL IMPACT WEBSTER AND SOUTHERN ADAMS
COUNTIES THROUGH 415 PM CDT...

At 330 PM CDT, Doppler radar was tracking a strong thunderstorm over
Inavale, or 35 miles south of Hastings, moving north at 20 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Red Cloud, Blue Hill, Bladen, Roseland, Holstein, Ayr, Cowles,
Rosemont, and Inavale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4002 9849 4005 9872 4049 9870 4042 9828
      4041 9828
TIME...MOT...LOC 2030Z 197DEG 19KT 4010 9859

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Moritz
Local storm report, Sep 21, 3:41 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
341 PM CDT Thu Sep 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     Hail             2 E Inavale             40.10N 98.60W
09/21/2023  M1.25 inch       Webster            NE   Trained Spotter

            Mostly Quarters with some half dollars mixed
            in.

&&
Special weather statement, Sep 21, 3:46 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Hastings NE
346 PM CDT Thu Sep 21 2023

NEZ073-074-083-212130-
Phelps NE-Kearney NE-Harlan NE-
346 PM CDT Thu Sep 21 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN FRANKLIN...EASTERN
PHELPS...SOUTHWESTERN KEARNEY AND NORTHEASTERN HARLAN COUNTIES
THROUGH 430 PM CDT...

At 346 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ragan, or 8 miles southeast of Holdrege, moving north at 20 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Holdrege, Axtell, Wilcox, Funk, and Ragan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CDT for south central
Nebraska.

&&

LAT...LON 4065 9937 4059 9903 4035 9915 4035 9918
      4028 9918 4022 9921 4027 9944
TIME...MOT...LOC 2046Z 194DEG 17KT 4033 9930

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Moritz
Local storm report, Sep 21, 3:58 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
358 PM CDT Thu Sep 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     Hail             4 N Asherville          39.46N 97.97W
09/21/2023  M0.75 inch       Mitchell           KS   Law Enforcement

            Dime to penny hail.

&&
Special weather statement, Sep 21, 3:58 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Hastings NE
358 PM CDT Thu Sep 21 2023

KSZ007-212130-
Jewell KS-
358 PM CDT Thu Sep 21 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN JEWELL COUNTY
THROUGH 430 PM CDT...

At 358 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lovewell State Park, or 23 miles west of Belleville, moving northeast
at 10 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Lovewell State Park around 405 PM CDT.
  Webber around 415 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3979 9812 3985 9815 3995 9802 3984 9794
TIME...MOT...LOC 2058Z 234DEG 10KT 3985 9808

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Wekesser

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 3:30 PM CDTSpecial Weather StatementGIDWebster45 min
Sep 21, 3:36 PM CDTSevere Thunderstorm WarningGIDWebster39 min
Sep 21, 3:46 PM CDTSpecial Weather StatementGIDPhelps44 min
Sep 21, 3:48 PM CDTSevere Thunderstorm WarningGIDFranklin, Webster27 min
Sep 21, 4:08 PM CDTSpecial Weather StatementGIDDawson37 min
Sep 21, 4:12 PM CDTSpecial Weather StatementGIDDawson33 min
Sep 21, 4:13 PM CDTSevere Thunderstorm WarningGIDAdams, Franklin, Kearney, Webster47 min
Sep 21, 4:23 PM CDTSevere Thunderstorm WarningGIDBuffalo, Dawson52 min
Sep 21, 4:29 PM CDTSpecial Weather StatementGIDFillmore31 min
Sep 21, 4:30 PM CDTSpecial Weather StatementGIDAdams, Kearney45 min
Sep 21, 4:35 PM CDTSevere Thunderstorm WarningGIDAdams, Franklin, Kearney, Phelps40 min
Sep 21, 4:58 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDNuckolls, Webster47 min
Sep 21, 5:00 PM CDTSpecial Weather StatementGIDWebster45 min
Sep 21, 5:01 PM CDTSpecial Weather StatementGIDThayer44 min
Sep 21, 5:01 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDBuffalo, Dawson22 min
Sep 21, 5:09 PM CDTAreal Flood AdvisoryGIDDawson3 hr
Sep 21, 5:09 PM CDTSevere Thunderstorm WarningGIDThayer36 min
Sep 21, 5:14 PM CDTSpecial Weather StatementGIDDawson31 min
Sep 21, 5:16 PM CDTSpecial Weather StatementGIDKearney44 min
Sep 21, 5:23 PM CDTSpecial Weather StatementGIDFillmore22 min
Sep 21, 5:36 PM CDTSpecial Weather StatementGIDWebster39 min
Sep 21, 5:42 PM CDTSpecial Weather StatementGIDDawson48 min
Sep 21, 5:47 PM CDTSevere Thunderstorm WarningGIDWebster43 min
Sep 21, 6:10 PM CDTAreal Flood AdvisoryGIDWebster2 hr
Sep 21, 6:11 PM CDTAreal Flood AdvisoryGIDDawson118 min
Sep 21, 6:17 PM CDTSpecial Weather StatementGIDAdams43 min
Sep 21, 6:29 PM CDTSevere Thunderstorm WarningGIDAdams, Webster22 min

Nearby

Tornado Warnings in Nebraska, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.